Alert archive / Mississippi / Tornado Warnings in 2024
Tornado Warning 35, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Dec 28, 2024, 6:16 PM CST for 4 counties in Mississippi. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 28, 2024, 6:16 PM CST (00:16 UTC)
- Expired
- Dec 28, 2024, 7:00 PM CST
- In force
- 44 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Copiah County, MS, Franklin County, MS, Jefferson County, MS, Lincoln County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 96 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 6:33 PM CST | TORNADO | 1 N Loyd Star, MS | An EF1 tornado touched down near Jackson Liberty Drive near Loyd Star where it uprooted several trees. It then tracked east and uprooted several more trees before disippating near James Drive. Length 3.04 miles, max width 300 yards, max wind 87 mph. |
| Dec 28, 6:39 PM CST | TORNADO | 2 W Martinsville, MS | TDS on Tyson rd. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 28, 2:17 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 630 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 505 m²/s²
- 0-3 km storm-relative helicity
- 591 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 10.0
The text
As transmitted.
386
WFUS54 KJAN 290016
TORJAN
MSC029-037-063-085-290100-
/O.NEW.KJAN.TO.W.0035.241229T0016Z-241229T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
616 PM CST Sat Dec 28 2024
The National Weather Service in Jackson has issued a
* Tornado Warning for...
Western Lincoln County in south central Mississippi...
Southeastern Jefferson County in southwestern Mississippi...
Eastern Franklin County in southwestern Mississippi...
Southwestern Copiah County in central Mississippi...
* Until 700 PM CST.
* At 616 PM CST, a severe thunderstorm capable of producing a tornado
was located over New Hope, or near Meadville, moving northeast at
70 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Mccall Creek, Caseyville, and Union Church around 620 PM CST.
Allen, Vaughn, and Loyd Star around 625 PM CST.
Glancy around 635 PM CST.
Hazlehurst around 640 PM CST.
Gallman around 645 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3135 9097 3162 9090 3179 9079 3179 9074
3183 9073 3184 9072 3189 9072 3196 9067
3195 9037 3135 9062
TIME...MOT...LOC 0016Z 233DEG 61KT 3152 9082
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
DB1 follow-up statement
226
WWUS54 KJAN 290046
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
646 PM CST Sat Dec 28 2024
MSC063-290055-
/O.CAN.KJAN.TO.W.0035.000000T0000Z-241229T0100Z/
Jefferson MS-
646 PM CST Sat Dec 28 2024
...THE TORNADO WARNING FOR SOUTHEASTERN JEFFERSON COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CST for central and
south central Mississippi...and until 900 PM CST for southwestern
Mississippi.
&&
LAT...LON 3136 9069 3159 9060 3181 9050 3195 9045
3195 9037 3135 9062
TIME...MOT...LOC 0045Z 270DEG 61KT 3178 9033
$$
MSC029-037-085-290100-
/O.CON.KJAN.TO.W.0035.000000T0000Z-241229T0100Z/
Lincoln MS-Franklin MS-Copiah MS-
646 PM CST Sat Dec 28 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM CST FOR WESTERN
LINCOLN...EAST CENTRAL FRANKLIN AND SOUTH CENTRAL COPIAH COUNTIES...
At 645 PM CST, a severe thunderstorm capable of producing a tornado
was located near Martinsville, or near Hazlehurst, moving east at 70
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
western Lincoln, east central Franklin and south central Copiah
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3136 9069 3159 9060 3181 9050 3195 9045
3195 9037 3135 9062
TIME...MOT...LOC 0045Z 270DEG 61KT 3178 9033
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
AJWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Dec 28, 3:14 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Dec 28, 3:14 PM CST, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Jackson MS 314 PM CST Sat Dec 28 2024 ...New DISCUSSION... .DISCUSSION... Issued at 313 PM CST Sat Dec 28 2024 Tonight: A significant severe weather event is still likely later this afternoon and this evening. The Tornado Watch for I-55 and east will be allowed to expire at 3PM as the convection earlier today has somewhat stabilized the area there. The new PDS Tornado Watch to the west of I-55 is in effect until 9 PM. Not a lot has changed in the thinking from this morning. Damaging winds up to 80mph, Tornadoes; some strong and long track, and hail up to golfball size will all be possible with the storms. In addition, due to antecedent conditions two to four inches of rain in a short amount of time will be possible leading to localized flash flooding, especially over urban and poor drainage areas. Mid afternoon water vapor imagery/RAP analysis showed a potent shortwave trough over central Oklahoma and north central Texas. Moisture and instability will continue to increase over our CWA ahead of this approaching feature. A stout speed max will rotate around the base of the shortwave trough and across our CWA helping to increase severe storm potential. This is expected to result in numerous severe storm damage leading to widespread power outages this evening. The potential for severe storms should be winding down over east Mississippi by midnight but there will be the chance for rain over east Mississippi until the cold front shifts into Alabama. /22/ Sunday through next week (Friday)... In the wake of the severe weather event today, a mostly quiet long term period can be expected through the early to mid portion of the period. Longwave trough/frontal zone will be shifting off to the east, with sfc ridging & drier air building back in into late weekend through early next week. This pattern will support seasonably warm pattern Sunday into early next week. Highs & lows during this period will be some 8-15F above (highs of 63-72F & lows 44-48F Monday morning & 45-54F Tuesday morning). A fast moving shortwave trough/sfc low & frontal system will drive in potential gusty winds on Tuesday but no concerns for storms as PWs will remain too low for convection. If moisture can be on the uptick, this would need to be monitored. In the wake of this frontal zone, a cold 1030mb sfc high will dive down out of the Plains into the Gulf Coast, ushering in near to seasonably cool temperatures. Highs & lows in the Wednesday to Friday timeframe will be some 2-5F below (highs 51-58F & lows 36-41F Wednesday morning & 29-35F both Thursday & Friday mornings with coldest north of Hwy 84 Thursday & northeast half Friday morning). Widespread frost/freeze looks likely during this timeframe. /DC/ && .AVIATION... (18Z TAFS) Issued at 1149 AM CST Sat Dec 28 2024 Still looking at a rough day in aviation later this afternoon with a mixture of VFR/IFR/LIFR ceilings across multiple TAF sites. Current radar scans are still showing SHRA & TSRA east of the I-55 corridor. The fog is continuing to clear and ceilings are still lifting in southern & central areas in MVFR with several spots lifting to VFR. The main line of storms will arrive in the late afternoon to early evening hours & should clear the area shortly after midnight. Expect some gustier winds as well in any storms & preceding convection. A wind shift is expected in the wake of the front to the WNW. In the wake of the front, there is potential for another round of stratus & fog to return after 29/04-10Z Sunday. Flight categories of IFR to even as low as VLIFR are psbl, especially for central to southern TAF sites. Conditions will start to clear to MVFR/VFR conditions by 16Z Sunday with VFR conditions prevailing across the forecast area by 18Z Sunday. /SAS/DC/CR/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 54 67 47 71 / 100 0 0 0 Meridian 53 67 45 69 / 100 0 0 0 Vicksburg 51 67 47 72 / 90 0 0 0 Hattiesburg 56 70 46 71 / 90 0 0 0 Natchez 53 67 49 71 / 90 0 0 0 Greenville 52 64 47 67 / 100 0 0 0 Greenwood 53 66 47 70 / 100 0 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 22/DC/CR
In the hours before
Special weather statement, Dec 28, 4:16 PM CST, 2 hours before
Special Weather Statement
National Weather Service Jackson MS
416 PM CST Sat Dec 28 2024
ARZ075-LAZ007>009-MSZ034-040-282315-
Chicot AR-Morehouse LA-East Carroll LA-West Carroll LA-Washington MS-
Issaquena MS-
416 PM CST Sat Dec 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CHICOT COUNTY...
NORTHEASTERN MOREHOUSE...NORTHEASTERN EAST CARROLL AND NORTHERN WEST
CARROLL PARISHES...SOUTHWESTERN WASHINGTON AND NORTHWESTERN ISSAQUENA
COUNTIES THROUGH 515 PM CST...
At 415 PM CST, Doppler radar was tracking a strong thunderstorm over
Goodwill, or 10 miles southwest of Oak Grove, moving northeast at 35
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Oak Grove and Forest around 420 PM CST.
Shelburn around 435 PM CST.
Gassoway, Millikin, and Kilbourne around 440 PM CST.
Glen Allan around 500 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CST for southeastern
Arkansas...northeastern Louisiana...and northwestern and west central
Mississippi.
&&
LAT...LON 3301 9154 3301 9146 3316 9146 3320 9144
3331 9089 3295 9092 3267 9171
TIME...MOT...LOC 2215Z 233DEG 31KT 3277 9153
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AJLocal storm report, Dec 28, 4:19 PM CST, 1 hour 57 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Jackson MS
419 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 AM Hail Dermott 33.53N 91.44W
12/28/2024 M1.25 Inch Chicot AR Fire Dept/Rescue
Corrects previous tornado report from
Dermott. 1.25inch hail has been reported via
fire department on slack with pictures of a
handful of about 1.25in hail.
&&
OAJLocal storm report, Dec 28, 4:42 PM CST, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
442 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM Tornado 6 ESE Bude 31.42N 90.77W
12/28/2024 Franklin MS Storm Chaser
*** 1 INJ ***
Citizen trapped in a house on Berrytown Cir.
1 injury reported.
&&
OAJLocal storm report, Dec 28, 5:13 PM CST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
513 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM Tstm Wnd Dmg 1 S Chickasaw 32.95N 91.33W
12/28/2024 West Carroll LA Law Enforcement
A tree was reported down near Hwy 17 north
of Oak Grove. Hail was also reported.
&&
CRLocal storm report, Dec 28, 5:16 PM CST, 1 hour before
Preliminary Local Storm Report
National Weather Service Jackson MS
516 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM Tstm Wnd Dmg 5 N Delhi 32.52N 91.50W
12/28/2024 Richland LA Law Enforcement
Multiple power lines were blown down near
Hwy 17 north of Delhi.
&&
CRLocal storm report, Dec 28, 5:18 PM CST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
518 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Tornado 2 WNW Loyd Star 31.63N 90.59W
12/28/2024 Lincoln MS Emergency Mngr
Trees were blown down on roads in Lincoln
County.
&&
CRThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 6:02 PM CST | Severe Thunderstorm Warning | JAN | Attala, Holmes, Madison, Yazoo | 73 min |
| Dec 28, 6:11 PM CST | Severe Thunderstorm Warning | JAN | Franklin, Lincoln | 64 min |
| Dec 28, 6:11 PM CST | Tornado Warning | JAN | Copiah, Lawrence, Rankin, Simpson | 50 min |
| Dec 28, 6:13 PM CST | Tornado Warning | JAN | Hinds, Issaquena, Madison, Warren, Yazoo | 62 min |
| Dec 28, 6:30 PM CST | Tornado Warning | JAN | Hinds, Madison, Yazoo | 60 min |
| Dec 28, 6:36 PM CST | Tornado Warning | JAN | Copiah, Lawrence, Lincoln | 39 min |
| Dec 28, 6:37 PM CST | Tornado Warning | JAN | Copiah, Hinds, Rankin | 55 min |
| Dec 28, 6:49 PM CST | Severe Thunderstorm Warning | JAN | Carroll, Holmes, Humphreys, Yazoo | 56 min |
| Dec 28, 6:58 PM CST | Tornado Warning | JAN | Jefferson Davis, Lawrence, Rankin, Simpson | 62 min |
| Dec 28, 7:00 PM CST | Tornado Warning | JAN | Attala, Carroll, Holmes, Yazoo | 60 min |
| Dec 28, 7:08 PM CST | Tornado Warning | JAN | Attala, Leake, Madison | 67 min |
| Dec 28, 7:17 PM CST | Tornado Warning | JAN | Simpson, Smith | 58 min |
| Dec 28, 7:17 PM CST | Tornado Warning | JAN | Leake, Rankin, Scott | 58 min |
| Dec 28, 7:27 PM CST | Tornado Warning | JAN | Covington, Jefferson Davis | 63 min |
| Dec 28, 7:31 PM CST | Severe Thunderstorm Warning | JAN | Carroll, Choctaw, Grenada, Montgomery, Webster | 59 min |
| Dec 28, 7:34 PM CST | Tornado Warning | JAN | Attala, Choctaw, Montgomery | 56 min |
| Dec 28, 7:37 PM CST | Severe Thunderstorm Warning | JAN | Lamar, Marion | 53 min |
| Dec 28, 7:56 PM CST | Tornado Warning | JAN | Jasper, Newton, Scott, Smith | 64 min |
| Dec 28, 7:56 PM CST | Tornado Warning | JAN | Choctaw, Neshoba, Winston | 49 min |
| Dec 28, 8:09 PM CST | Severe Thunderstorm Warning | JAN | Jones | 66 min |
| Dec 28, 8:13 PM CST | Tornado Warning | JAN | Jones | 62 min |
| Dec 28, 8:21 PM CST | Severe Thunderstorm Warning | JAN | Forrest | 54 min |
| Dec 28, 8:27 PM CST | Tornado Warning | JAN | Clay, Oktibbeha | 42 min |
| Dec 28, 8:31 PM CST | Tornado Warning | JAN | Clarke, Kemper, Lauderdale, Neshoba | 59 min |
| Dec 28, 8:37 PM CST | Tornado Warning | JAN | Noxubee | 53 min |
| Dec 28, 8:48 PM CST | Severe Thunderstorm Warning | JAN | Lowndes | 42 min |
| Dec 29, 10:57 AM CST | River Flood Warning | JAN | Sunflower | 9 days |
Nearby
Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.